News flash: A big-city American newspaper (the Chicago Sun-Times) has written about the side effects of antidepressants, and how they can destroy marriages. It wasn’t on the Health page, or on the Business page where most of the important drug news appears. It was in Dear Abby’s advice column.
You’ll find the letter from the unhappy husband below. I wasn’t satisfied with Abby’s answer. But my hat is off to her for taking the letter seriously and sharing it with her readers. (There’s a lot of them, by the way – Dear Abby is the world’s most read advice column. The current author’s mother was the original “Abigail Van Buren” who for decades shared top billing with her sister and rival, “Ann Landers.”)
You can send your own letter to Dear Abby through this link. Tell her your experiences, thank her for raising the issue or share your opinions! It couldn’t hurt – and just might raise some interest. My own reply follows:
Dear Abby: Side effects of wife’s drug doom marriage after 40 years
As antidepressant takes away her ability to have a conversation or be intimate, husband is ready to move out.
DEAR ABBY: My wife and I have been married for 40 years. We were opposites who were attracted to each other and enjoyed a lot of the same things.
For the last 20 years, my wife has been taking an antidepressant (prescribed by her primary care physician, not a psychiatrist), and she has every side effect of the drug. For years I have tried without success to get her to seek help.
Although we still live in the same house, we have been going our own ways for the last year and a half. Even though my wife is a good person, I do not want to spend the rest of my life living with someone who is incapable of having a decent conversation, let alone being able to or having a need to be intimate.
I am going to move out. My question is, do I tell our children we are separating because their mom is addicted to a drug, or should I just be the bad guy and take the blame? — ENTANGLED IN NEW JERSEY
DEAR ENTANGLED: Your wife is not addicted to her antidepressant, and you shouldn’t say that to your children. The medication was prescribed for her by a well-meaning physician who obviously didn’t explain that there are alternative drugs with fewer side effects.
Your wife needs to consult a psycho-pharmacologist, a doctor with expertise in brain chemistry. Before moving out, please offer her the option of talking to one. Her doctor or insurance company should be able to give a referral. Or, your wife may be able to find someone who can guide her by contacting a university with a medical school. I am hoping she will, because it could change both of your lives for the better.
Dear Abby – Thanks for sharing the letter from “Entangled in New Jersey,” who was about to leave his wife of forty years because of her antidepressants. She was unable to be intimate physically or emotionally; worse yet, she seemed to feel no need for intimacy. In twenty years on the pills she had endured many other side effects as well, but would never ask her doctor for help.
My heart ached for “ENJ”. It ached even more for his wife, because I have walked in her shoes myself, thanks to long-term antidepressant treatment. Sexual side effects affect the majority of users, and include both physical obstacles (like genital numbness or trouble with erections) and a loss of interest or desire.
Emotional numbness and reduced ability to care about life is also common. In fact, it’s how most antidepressants work: “numbing” is a feature, not a bug. That’s why they actually do more for anxiety than depression, and why people considered “too sensitive” often find them helpful. Especially in the short term. It also explains why so many of us get trapped long-term in the “functional” but joyless limbo where ENJ’s wife is stuck. About a quarter of US antidepressant users have been on the drugs for over ten years.
While I’m glad you believed ENJ and took his problem seriously, I wasn’t satisfied with your answer. Let me explain why:
- Perhaps Mrs. ENJ is not “addicted” – but she might as well be. That’s why she won’t consider getting off the drug, and is probably terrified of trying. Antidepressants are known to cause dependence. Stopping them causes withdrawal symptoms, both physical and mental. Some of these may feel like an extreme version of the mental distress that caused the person to seek help in the first place. She may see this as proof that she needs the drug after all: “I thought it wasn’t doing me any good – but it must have been, because when I tried to stop I felt horrible!”
- Even a specialist from a top teaching hospital may not help. If ENJ’s wife believes, as I did, that she’ll always need these drugs “just like a diabetic needs insulin,” it’s likely because her doctor told her so. Doctors, like patients, have been kept in the dark about withdrawal. In fact, the peer-reviewed journals they trust have featured studies in which withdrawal was induced, by switching some patients from drug to placebo while others kept taking the drug. The dismal results were then touted as “proof” that depression was a lifelong brain disease which would “relapse” without lifetime medication.
A huge problem is that most research on the drugs we take is now done by the drug makers themselves. And they don’t share the raw data with anyone – not even the med-school professors who are often listed as “authors” when the results are published in a prestige journal. Meanwhile, too many doctors think “evidence-based medicine” means listening to the rosy reports in those journal articles, and discounting what actual patients tell them if it doesn’t match.
- Sexual and emotional numbing is often blamed on depression. If a patient who came in crying and wringing her hands a few months ago is calmer now, most doctors will call that success, and credit the drug. And if she isn’t doing anything to change her unhappy life situation, because she feels so flat and unmotivated? Many will call that “residual depression.” Instead of blaming the drug, they may even raise the dose. It’s likely the patient wasn’t enjoying a sparkling love life either, when she first showed up, so her current lack of interest in sex will not be put down to the drug. Her partner will blame her, she will blame herself, her pain will increase, and the doctor will blame what will now be called “treatment-resistant depression.”
- The problems may persist even if she stops the drug. Almost everyone on antidepressants will have some sexual side effects, but these vary widely. A few lucky patients find they can simply stop the drug for a few days if they’re planning a romantic weekend. For others, the problem persists until they stop the drug altogether. However, a significant minority find their sex lives permanently wiped out or badly damaged, a condition now known as Post-SSRI Sexual Dysfunction or PSSD. The same is true for drug withdrawal: Some people merely feel out-of-sorts for a few weeks. Others suffer debilitating symptoms and struggle to get off the drug for months or years.
After decades of denial, the medical establishment is beginning to admit these problems are real: In Europe, antidepressants now carry an official warning that sexual side effects can persist even when the drugs are stopped. In the UK, patients fought for and won a parliamentary report on prescribed-drug dependence – and just this month, the Royal College of Psychiatrists officially admitted that antidepressant withdrawal can be severe and long-lasting.
Meanwhile, medical experts indignantly deny believing that depression is caused by a chemical imbalance in the brain. We left that simplistic old hypothesis behind years ago, they say. That would come as a shock to most of us, who still get this message nonstop from “experts” of all stripes, including our doctors. So, it remains to be seen if all these official statements will change medical practice in real life. If ENJ’s wife does decide to seek help, I still hope she finds a doc who is willing to question what s/he learned in medical school.
Abby, as a trusted advisor to millions, you are often approached to aid in health awareness campaigns. These often focus on combating the stigma of mental illness, so that services will get adequate funding and people will not hesitate to seek help. However, too often a simplistic narrative of “life-saving drugs” and “dramatic advances in brain research” is pushed, which dismisses any criticisms as based on “stigma.”
As you know, Abby, real life is a lot more complicated. Our current drug-centered treatment system helps some but does others more harm than good, and its claims to be based on settled science are exaggerated. I thank you for listening to your readers, and encourage you to look beyond slick summaries of “what the science says.”
Sincerely, Uncomfortably Numb
(Post from regular RxISK contributor)